For those who care for someone with Parkinson's disease
[Home] [Forum] [Help] [Search] [Register] [Login] [Donate]
You are not logged in


Topic Increased edema-->increased dementia? Go to previous topic Go to next topic Go to higher level

By Kalispell Kathy On 2009.07.12 01:56
I'm a newbie to this forum, which has answered many of my questions. It will be a Godsend to me down the road, I can tell. My husband is 84 and has parkinsonism (no tremors) with dementia, diagnosed about 2 yrs ago, but has had some of the symptoms for at least 5 yrs. He is on generic sinemet, namenda, and aricept.

His blood pressure can vary from 90/50 to 180/100, though it's generally 125/80. He has days or weeks-long periods of 1-2+ edema in his legs by evening. During these times his dementia is significantly worse, and he is "drenchingly" incontinent at night. Eventually the edema ceases to be a problem, his dementia clears significantly, and he gets up to void at night. We had 10 good days the last time, then back to increasing edema, and the cycle starts again. Is this a symptom of PD or should we be looking at a cardiac consult?

Another question I have: has anyone used the BioDerm system for managing male incontinence? A friend highly recommended it, as it worked miracles for her quadraplegic husband, but the site indicates it's for 24 hour use, whereas I need something to use for nighttime only. Anybody have some helpful hints?

Thank you so much for being there! Seeing what may be on the horizon helps me appreciate even more every good day we have together.

By WitsEnd On 2009.07.13 10:21
I wouldn't start with the cardiologist unless there's a history of past heart problems such as congestive heart failure. Too many things different things can cause edema. It's interesting that the dementia improves when the edema goes down. I would suggest getting a good blood work up and kidney specimen with a regular internist. Increased sodium can cause mental confusion. A diuretic may be able to help. If that doesn't show up anything, I'd check with the neurologist and then the cardiologist.

Edema can be anything from kidney problems to thyroid problems to side effect from medicines--congestive heart failure is only one of the possible causes.

By annwood On 2009.07.14 00:32
Welcome to our forum - feel free to ask anything and one of us will be experiencing or have been through the same problem. The people here were a godsend to me with my husband.

Have you discussed this problem of edema with your neurologist or family care physician? If not, do it right away. There can be many causes but you need to find out what is going on and how to treat it. If your husband has edema in the legs it is possible that he also has edema in the brain which can cause dementia like symptoms. It may be as simple as starting him on a diuretic but that is for a physician to decide. If someone has edema it is natural for them to pull off this excess fluid while lying down since the heart does not have to work as hard to circulate the fluid. This may be the reason for the increased urination at night.

I had very good luck with the external catheter on my husband. It looks like a large condom and is placed over the penis and attached to a catheter bag. Very simple to do and non invasive. Since he had severe dementia I would hold it in place with an adult diaper so he wouldn't pull it off. I would suggest trying that first. You can purchase all of this at any medical supply house and you don't need a prescription.

Good luck - we are here for you.


© 2003-2017 MyParkinsons.org · Privacy Policy & Terms of Use
Published by jAess Media. This website and Forum is sponsorsed by people like you